Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 85, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 14, 2008, 2:19 PM CDT for Yoakum County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2008, 2:19 PM CDT (19:19 UTC)
- Expired
- May 14, 2008, 3:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:47 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 AM CDT, 11 hours 49 minutes earlier.
Area forecast discussion, May 14, 2:30 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 230 AM CDT WED MAY 14 2008 .SHORT TERM... LAST EVENING/S FRONTAL BOUNDARY IS NOW OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN...WITH A SMALL CONVECTIVE COMPLEX ONGOING EAST OF LUBBOCK. ANOTHER ROUND OF WETTING RAINS IS IN STORE FOR PORTIONS OF THE SOUTH PLAINS TODAY AS THE CURRENT ARIZONA/NEW MEXICO UA LOW TRANSLATES TOWARD WEST TEXAS AND PROMOTES LIFT ATOP THE POST FRONTAL COLD DOME. THE FRONT WILL CONTINUE TO PUSH SOUTHWARD TODAY...WITH INITIAL UPSLOPE NORTHEASTERLY LOW LEVEL FLOW IN ITS WAKE. THE CURRENT ROUND OF SHOWERS/STORMS MAY ACTUALLY WANE A BIT BY MID/LATE MORNING AS PRONOUNCED WAA PROCESSES SLACKEN WITH A WEAKENING OF THE LLJ/UPGLIDE ATOP THE FRONTAL LAYER. AN UNSEASONABLY COOL...CLOUDY...AND WET DAY...HOWEVER...IS EXPECTED AS THE DEPTH OF FORCING/ASCENT WILL INCREASE AGAIN IN INCREASING DPVA/DIFFLUENT MID LEVEL FLOW IN ADVANCE OF THE APPROACHING UA CUT OFF LOW. THIS SHOULD SUPPORT ANOTHER ROUND OF WIDESPREAD ELEVATED CONVECTION INTO THE AFTERNOON HOURS. MODEL SOLUTIONS DEPICT THE BEST FORCING IN PROXIMITY TO THE MID LEVEL DEFORMATION ZONE OVER THE NORTHERN ZONES...AS THE UA LOW TRACKS FROM NEAR ROSWELL AT 18Z...TO OVER THE NORTHWESTERN SOUTH PLAINS BY 00Z. STEEPENING LAPSE RATES BENEATH THE COLD POOL ALOFT WILL RESULT IN SUFFICIENT INSTABILITY ABOVE THE LOW LEVEL FRONTAL LAYER TO POSSIBLY SUPPORT ISOLATED OCCURRENCES OF HAIL UP TO 1 INCH IN DIAMETER WITH SOME OF THE STRONGEST CONVECTION. THE STABLE LOW LEVEL/ POST FRONTAL LAYER SHOULD PRECLUDE ANY TYPE OF CONVECTIVE WIND THREATS. RAIN CHANCES WILL LARGELY DIMINISH DURING THE 03-09Z TIMEFRAME AS THE UA TROUGH AXIS MOVES EAST OF THE AREA. .LONG TERM... UPPER LOW EXPECTED TO OPEN AND BE OVER SOUTHEAST KANSAS BY 12Z THURSDAY AS STRONG UPPER LEVEL RIDGE BUILDS OVER THE WEST COAST. MEANWHILE A STRONG JET WILL DIVE SOUTHWARD ALONG THE LEE OF THE ROCKIES AND CARVE OUT A LOW OVER THE DESERT SOUTHWEST. GFS...ECMWF ...UKMET AND NOGAPS FAIRLY SIMILAR WITH LOW MOVING INTO NORTHERN MEXICO/BAJA DURING LATER PART OF THE WEEK...HOWEVER NAM IS ODD MAN OUT...SHOWING POSITIVE TILTED TROUGH MOVING SOUTH ACROSS THE REGION ON FRIDAY. WITH JET ENERGY AND LOW TO OUR WEST...CONTINUED SLIGHT CHANCE POPS FOR THURSDAY AND THURSDAY NIGHT...MAINLY CENTRAL AND WESTERN ZONES. MODELS IN FAIRLY GOOD AGREEMENT WITH UPPER LOW REMAINING WELL TO OUR WEST THROUGH FORECAST PERIOD. THEY DIFFER SOME WITH ENERGY SLAMMING INTO PACIFIC NORTHWEST AND BREAKING DOWN RIDGE DURING EARLY PART OF NEXT WEEK...HOWEVER THEY GENERALLY INDICATE NORTHERLY FLOW ALOFT ACROSS THE REGION. SURFACE HIGH RIDGING SOUTH ACROSS THE FORECAST AREA TO BRING REINFORCING COLD FRONT INTO THE AREA THURSDAY WITH BELOW NORMAL TEMPERATURES FOR THE LATER PART OF THE WEEK. TEMPERATURES THEN EXPECTED TO WARM BACK INTO THE 80S FOR THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. LIMITED MOISTURE...THUS NO PRECIPITATION EXPECTED AT THIS TIME. && .AVIATION... CONDITIONS WILL DETERIORATE BY SUNRISE AT BOTH KLBB AND KCDS TERMINALS. POST FRONTAL CLOUDS WILL RESULT IN CEILINGS DOMINANTLY IN THE MVFR RANGE...WITH LOW CLOUDS EXPECTED TO PERSIST THROUGH THE DAY. PERIODS OF THUNDERSTORM ACTIVITY WILL BECOME LIKELY. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 41 60 41 70 / 70 40 40 20 10 TULIA 61 43 62 42 70 / 70 40 30 20 10 PLAINVIEW 61 43 61 43 71 / 70 30 30 20 10 LEVELLAND 65 46 63 44 74 / 50 20 20 20 10 LUBBOCK 65 48 66 47 74 / 60 20 20 20 10 DENVER CITY 72 46 68 44 74 / 30 20 30 20 10 BROWNFIELD 70 46 67 45 75 / 40 20 20 20 10 CHILDRESS 65 52 71 50 78 / 70 40 20 10 0 SPUR 69 47 72 49 77 / 50 30 20 10 10 ASPERMONT 74 52 75 52 78 / 40 30 10 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 20/08
Hazardous weather outlook, May 14, 4:42 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 442 AM CDT WED MAY 14 2008 TXZ021>044-150945- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 442 AM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE PERIODS OF WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY ARE EXPECTED TODAY...PARTICULARLY OVER THE CENTRAL AND NORTHERN SOUTH PLAINS AND THE EXTREME SOUTHERN TEXAS PANHANDLE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO ONE INCH IN DIAMETER. IN ADDITION...LOCALIZED HEAVY RAINFALL MAY OCCUR. STORM CHANCES WILL BEGIN TO DIMINISH BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... LIMITED STORM SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 14, 8:35 AM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 835 AM CDT WED MAY 14 2008 TXZ023-024-029-141415- SWISHER TX-BRISCOE TX-HALE TX- 835 AM CDT WED MAY 14 2008 ...STRONG THUNDERSTORM ACROSS HALE...BRISCOE AND SWISHER COUNTIES... AT 833 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF KRESS...OR ABOUT 8 MILES NORTH OF PLAINVIEW...MOVING NORTH AT 45 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, May 14, 2:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 205 PM CDT WED MAY 14 2008 TXZ039-141930- YOAKUM TX- 205 PM CDT WED MAY 14 2008 ...STRONG THUNDERSTORM ACROSS YOAKUM COUNTY... AT 100 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF THUNDERSTORMS FROM NEAR BLEDSOE TO 10 MILES SOUTH OF BRONCO...MOVING EAST AT 30 MPH. HAIL TO DIME SIZE IS EXPECTED WITH THE STRONGER STORMS. THE THUNDERSTORM APPROACHING BRONCO IS SHOWING SIGNS OF BECOMING STRONGER. BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 11:55 PM CDT | Severe Thunderstorm Warning | LUB | King | 30 min |
| May 14, 2:55 PM CDT | Severe Thunderstorm Warning | LUB | Terry, Yoakum | 65 min |
| May 14, 3:45 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 60 min |
| May 14, 3:58 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.